e-space
Manchester Metropolitan University's Research Repository

Mathematical modeling of geophysical vortex flow

Takhar, Harmindar S. and Bég, O. Anwar (2005) Mathematical modeling of geophysical vortex flow. International journal of fluid mechanics research, 32 (4). pp. 439-453. ISSN 1064-2277

Full text not available from this repository.

Abstract

A mathematical model is developed of the geophysical vortex flow using an order-of-magnitude analysis based on a laminar, steady axisymmetric vortex motion in a cylindrical frame of reference. A similarity method is adopted. The classical solution of Long (J. Fluid. Mech., 11, p. 611, 1961; Rossby number > 1) is reexamined. It is shown that true similarity solutions for the intermediate case of the Rossby number ∼ 1 do not exist, since this implies the physically impossible vortex flow wherein the fluxes of radial momentum and angular momentum are simultaneously zero. Numerical solutions are presented for our model using a shooting method with graphs depicting the variation of pressure and also axial, azimuthal, and radial velocities with non-dimensional radius parameter. The results are discussed with applications to tornado swirl and compared to the earlier studies by Long and Herbert.

Impact and Reach

Statistics

Downloads
Activity Overview
0Downloads
84Hits

Additional statistics for this dataset are available via IRStats2.

Altmetric

Actions (login required)

Edit Item Edit Item